Alert archive / West Virginia / Flash Flood Warnings in 2017
Flash Flood Warning 49, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 29, 2017, 3:09 AM EDT for Harrison County, Lewis County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2017, 3:09 AM EDT (07:09 UTC)
- Expired
- Jul 29, 2017, 6:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harrison County, WV, Lewis County, WV
The radar
The Charleston,WV radar (KRLX), 143 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 4:00 AM EDT | FLASH FLOOD | 2 Wnw Clarksburg, WV | LIMESTONE RUN WAS LISTED AS CLOSED IN THE WV STATE ROAD AND BRIDGE CLOSURE REPORT AS OF 5AM DUE TO HIGH WATER. DISPATCH NOTED FLOODING STARTED EARLIER AND 5AM IS WHEN REPORT IS SENT. ESTIMATED TIME OF OCCURRENCE BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 7.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.5
The text
As transmitted.
339
WGUS51 KRLX 290709
FFWRLX
WVC033-041-291000-
/O.NEW.KRLX.FF.W.0049.170729T0709Z-170729T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
309 AM EDT SAT JUL 29 2017
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Northeastern Lewis County in northern West Virginia...
Southeastern Harrison County in northern West Virginia...
* Until 600 AM EDT
* At 307 AM EDT, Doppler radar indicated heavy rain across the
warned area. Heavy rain will be pushing across the area over the
next few hours and rainfall amounts may exceed two inches. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Clarksburg, Weston, Stonewood, Nutter Fort, Anmoore, Jackson Mill,
Stonewall Jackson, West Milford, Lost Creek, Jane Lew, Horner and
Despard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3900 8057 3922 8049 3931 8041 3925 8020
3896 8041
$$
Kistner1 follow-up statement
945
WGUS71 KRLX 290950
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
550 AM EDT SAT JUL 29 2017
WVC033-041-291000-
/O.EXP.KRLX.FF.W.0049.000000T0000Z-170729T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis WV-Harrison WV-
550 AM EDT SAT JUL 29 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN LEWIS AND SOUTHEASTERN
HARRISON COUNTIES WILL EXPIRE AT 600 AM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3900 8057 3922 8049 3931 8041 3925 8020
3896 8041
$$
KistnerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:12 AM EDT, 57 minutes earlier.
Area forecast discussion, Jul 29, 2:12 AM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
212 AM EDT Sat Jul 29 2017
.SYNOPSIS...
Low pressure exits to the northeast today. High pressure with
cooler and drier air for the weekend into next week. Moisture
returns toward weeks end.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 200 AM Saturday...
A quasi stationary frontal boundary remains in the vicinity
while an upper level low pressure pass by and a sfc low
pressure develops along it over WV. This scenario will producing
numerous showers and scattered thunderstorms mainly across
north central WV. These shower activity is moving very slowly
depositing significant amount of water. Soils across northeast
quadrant of WV remains nearly saturated and any additional
rainfall will lead to flash flooding. A flash flood watch
remains in effect for the northeast sections until 8 AM.
Much drier conditions expected tonight as a high pressure
builds from the west.
Used a blend of the short term models along with previous
forecast to generate temperature values.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 250 PM Friday...
Eastern edge of forecast area still within the western reaches of
the 500mb low over the Delmarva region. Moisture will be minimal,
but did linger some POPs across the mountains into Saturday night.
Otherwise cool high pressure dominates the short term forecast with
lows in the 50s to around 60 and highs in the 70s and 80s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 250 PM Friday...
Moisture gradually returns through the long term with POPs on the
increase. A cold front and upper trough approach from the NW
Thursday into Friday, providing the highest probability of showers
and storms for the period.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 830 PM Friday...
Rain will diminish across southern WV and the middle Ohio Valley
overnight, as a low pressure center over northern WV moves
east-southeast. moisture wrapping around the low will keep the
rain going across northern WV. North to northwest flow wrapping
around the low will bring in lots of low clouds, and areas of
dense fog will form given the recent rainfall. This will result
in mainly MVFR conditions with VFR breaks early on,
deteriorating to IFR for much of the area overnight.
As the low pressure center moves away from the area on Saturday,
widespread IFR to low MVFR conditions will persist much of the
morning, mainly on ceilings, with slow improvement to MVFR
Saturday into Saturday afternoon. The Ohio River should improve
to VFR early Saturday afternoon, with slow improvement to VFR
across the WV lowlands Saturday afternoon.
Light north to northwest surface flow overnight will increase a
bit on Saturday, with some gusts to 15 to 20 kts on late morning
/ early afternoon mixing. These winds will die down quickly
toward evening. Flow aloft will be light north overnight, and
light to moderate northeast on Saturday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of IFR and MVFR conditions in rain
across northern WV may vary overnight. Timing and extent of low
clouds and fog will vary overnight into Saturday morning. Timing
of fog lifting Saturday morning, and low clouds mixing higher
during the day on Saturday, may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SAT 07/29/17
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
CRW CONSISTENCY L M M M M L L L H M M L
HTS CONSISTENCY M M L L M M M M M M M M
BKW CONSISTENCY L L L L L L M M L L L L
EKN CONSISTENCY M M M M M L L M M L L L
PKB CONSISTENCY M H H H M M M M H H H M
CKB CONSISTENCY M M M L L L L L L M M L
AFTER 06Z SUNDAY...
Expect valley fog most mornings, especially along the river
valleys.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 8 AM EDT this morning for WVZ030>032-
039-040-521>523-525-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...KMC/MZ
NEAR TERM...ARJ
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...Hazardous weather outlook, Jul 28, 11:54 PM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1154 PM EDT Fri Jul 28 2017 WVZ030>032-039-040-521>523-525-526-300400- Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Webster- Southeast Webster-Northwest Pocahontas-Northwest Randolph- Southeast Randolph- 1154 PM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT SATURDAY... This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>029-033-034-515>520-524-300400- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Southeast Pocahontas- 1154 PM EDT Fri Jul 28 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 11:41 PM EDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
1141 PM EDT FRI JUL 28 2017
WVZ031-032-040-290415-
Barbour-Harrison-Taylor-
1141 PM EDT FRI JUL 28 2017
...A SHOWER WILL AFFECT WESTERN TAYLOR...NORTHWESTERN BARBOUR AND
NORTHEASTERN HARRISON COUNTIES...
At 1140 PM EDT, a torrential rain shower was located over
Lumberport, or 7 miles north of Clarksburg, moving southeast at 15
mph.
Locations impacted include...
Clarksburg, Grafton, Bridgeport, Shinnston, Lumberport, Anmoore,
Enterprise, Flemington, Valley Falls, Rosemont, Meadland, McGee,
Galloway, Meadowbrook and Despard.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 119 and 128.
Route 50 in West Virginia near mile marker 82.
Torrential rainfall is occurring with this shower, and may cause
minor localized flooding and ponding on roads. Do not drive your
vehicle through flooded roadways.
LAT...LON 3943 8028 3939 8020 3940 8012 3941 8011
3939 8009 3940 8004 3938 7999 3918 8015
3938 8045 3945 8040
TIME...MOT...LOC 0340Z 310DEG 15KT 3939 8037
KistnerLocal storm report, Jul 29, 1:57 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
157 AM EDT SAT JUL 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM FLASH FLOOD SHINNSTON 39.39N 80.30W
07/29/2017 HARRISON WV 911 CALL CENTER
SOUTH PIKE STREET IS FLOODED AND IS CLOSED.
&&
EVENT NUMBER RLX1700609
MPKLocal storm report, Jul 29, 1:59 AM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
159 AM EDT SAT JUL 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM FLASH FLOOD SHINNSTON 39.39N 80.30W
07/29/2017 HARRISON WV 911 CALL CENTER
A RESIDENCE IN SHINNSTON IS FLOODED AND THEY ARE UNABLE
TO PULL INTO DRIVEWAY DUE TO WATER SURROUNDING THE HOME.
&&
EVENT NUMBER RLX1700610
MPKLocal storm report, Jul 29, 2:36 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
236 AM EDT SAT JUL 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM FLASH FLOOD LUMBERPORT 39.37N 80.35W
07/29/2017 HARRISON WV BROADCAST MEDIA
BARNES RUN ROAD IS FLOODED AND IMPASSABLE
&&
EVENT NUMBER RLX1700611
MPKThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:05 PM EDT | Flash Flood Watch | RLX | Barbour, Doddridge, Harrison, Lewis, Pocahontas, Randolph and 4 more | 12 hr |
| Jul 28, 11:41 PM EDT | Special Weather Statement | RLX | Taylor | 34 min |
| Jul 29, 12:23 AM EDT | Flash Flood Warning | RLX | Harrison | 6 hr |
| Jul 29, 1:23 AM EDT | Flash Flood Warning | RLX | Doddridge, Harrison | 4 hr |
| Jul 29, 5:21 AM EDT | Special Weather Statement | RLX | Barbour, Taylor | 54 min |
| Jul 29, 6:03 AM EDT | Areal Flood Warning | RLX | Harrison | 15 hr |
| Jul 29, 6:32 AM EDT | Areal Flood Warning | RLX | Barbour, Randolph, Taylor | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.